Watch Out: Long-Term Use of Nexium and Prilosec Can Cause Nutritional Deficiencies | Levin Papantonio - Personal Injury Lawyers

Watch Out: Long-Term Use of Nexium and Prilosec Can Cause Nutritional Deficiencies

If you are feeling unusual fatigue or weakness, dizziness or blurred vision, or find yourself being excessively emotional, it may be due to long-term use of proton-pump inhibitors such as Nexium and Prilosec.

These symptoms, as well as poor appetite, mental confusion and memory problems, tremors and tingling sensations and insomnia are all associated with deficiencies of important nutrients and minerals – specifically, vitamin B-12, iron and magnesium. What many people do not realize is that antacid medications, when used frequently over long periods of time, can rob the body of these substances and prevent them from being absorbed and utilized by the body.

A number of clinical studies over the past few years have linked proton pump inhibitors to a number of serious health risks and conditions, including kidney damage, osteoporosis, heart attack, stroke, dementia and accelerated aging.

These generally occur when patients have been using these medications on a regular basis for six months or more. Mineral and vitamin deficiencies, while not immediately life-threatening, can cause significant health problems over the long term if not addressed. Unfortunately, PPIs are being over-prescribed and used for conditions that might be better treated with diet and lifestyle changes.

The connection between long-term PPI usage and vitamin and mineral deficiencies was first noted in a study published in Therapeutic Advances in Drug Safety in June 2013. In addition to vitamin B-12, iron and magnesium, researchers found patients who had been taking PPIs over an extended period of time suffered from deficiencies of vitamin C and calcium.

This was found to be more of a problem among elderly and malnourished patients than it was among the general population. A 2016 study published in the Journal of Health and Aging suggested that supplements may help to alleviate the problem. However, the authors of the earlier study recommended “reducing inappropriate prescribing of PPIs” as the most effective solution.

At least one health care organization, the U.S. military's TRICARE program, has removed Nexium from its preferred drug list and has been switching patients to alternatives such as Protonix (pantoprazole) and Aciphex (rabeprazole).

A group of Canadian physicians have also recently published recommendations recommending that doctors either reduce the amount of PPI's they are prescribing, discontinue the medication altogether, or provide such medications only when there is an absolute need (for example, patients suffering from severe esophagitis or bleeding ulcers).